Alert archive / Delaware / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

June 25, 2020Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 25, 2020, 1:32 PM EDT for Sussex County, Delaware. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 1:32 PM EDT (17:32 UTC)
Expired
Jun 25, 2020, 2:00 PM EDT
In force
28 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 35 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS81 KPHI 251732
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
132 PM EDT Thu Jun 25 2020

DEZ003-004-251800-
Inland Sussex-Delaware Beaches-
132 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

At 131 PM EDT, a strong thunderstorm was located near Gumboro, or 10
miles south of Georgetown, moving northeast at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Millsboro, Selbyville, Dagsboro, Millville, Gumboro, Ocean View and
Frankford.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3845 7542 3854 7549 3871 7532 3853 7509
      3845 7523
TIME...MOT...LOC 1731Z 232DEG 9KT 3853 7537 

$$

Staarmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 25, 6:42 AM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 25, 6:42 AM EDT, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
642 AM EDT Thu Jun 25 2020

.SYNOPSIS...
Weak high pressure builds to our south through Friday. A warm
front is expected to lift into our region Saturday. The next
cold front should arrive Sunday night into Monday. High pressure
is expected to build in from the northwest in the wake of that
cold front before conditions potentially become unsettled again
towards the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The band of mid to high level clouds has been more persistent
over our region than previously expected, so I adjusted the
percent cloudiness in these areas, but didn't make any further
adjustments to temperatures as I'm not sure cloudy conditions
will have much impact given the continued southwesterly flow.

From the temperatures to rain chances, today will be about as
close to "normal" for this time of year as you can get. In the
mid and upper levels, the large low remains centered over Quebec
and Ontario. A short wave trough is expected to rotate through
the base of this low, though it likely won't get close to our
region until very late today, if not this evening. At the
surface, a weak trough will remain nearly stationary bisecting
our region.

As mentioned above, temperatures should be near normal with
highs from the mid 70s in the southern Poconos to low 80s for
most other locations.

As for the rain chances, it looks like we will be on the
northeast fringe of the better rain chances, as not all the
ingredients will likely come together at the same time in our
area for widespread rain. There could be some weak surface/low
level convergence along the surface trough axis this afternoon,
but we will lack better upper level support until late in the
day when the mid and upper level short wave trough gets closer.
Additionally, instability is expected to be limited as mid level
lapse rates are modest and our high temperatures are right at
the convective temps on model soundings. One thing that isn't
lacking is bulk shear, which even with values decreasing through
the day (as the jet at 500 mb propagates northeastward) should
be sufficient for sustained updrafts.

All that being said, I think we will have some showers and
thunderstorms today, especially from mid afternoon onward, but
the negating factors will likely keep coverage very limited. The
severe risk looks minimal. However, some model soundings show
very dry mid level layers and even some weak inverted v profiles
in the boundary layer, so can't rule out a downburst with a
strong enough updraft leading to gusty winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Showers and thunderstorms will remain possible through the
evening hours, but should dissipate after midnight as the
mid/upper level short wave trough gets east of the region.
Temperatures are expected to be slightly above normal with lows
mostly in the 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Friday...A fast flow aloft and a quick moving short wave could
bring a shower or two to the southern Poconos and north NJ on
Friday, but most areas will have dry conditions. Highs will
range from the upper 70s/low 80s N/W to the mid/upper 80s for
Delmarva, metro Philly and adjacent srn NJ. Humidity levels will
begin to climb late in the day.

Sat thru Sun...Unsettled conditions expected as another series
of short waves arrive in the wrly/nwrly flow aloft. Tstms
developing on a warn front well to the W on Sat will bring
clouds and showers to the region. More tstms are expected Sat
night into Sun as a convective system is shown by the models
overspreading our area. Sct tstms possible later Sun also.
It will be hot and humid this weekend with readings in the upper
80s/low 90s each day. Cooler temps at the shore and across the
srn Poconos. Apparent temps Sat could be 92-94 degrees for Delmarva
and metro Philly, so it could be the warmest day of the young summer
season. Any higher temps or dew points may result in Heat
related flags being issued.

Into next week...The upper low that develops across eastern
Canada and New England drops southward into the Middle Atlantic
region. This will bring a pattern with almost daily chc for
showers and a few tstms. We will continue with slight chc for
Monday and mostly low chc for Tue/Wed. Temperatures will begin
the week well above normal and then readings will fall back
close to normal by Wed as the low brings cooler conditions.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Mostly VFR conditions expected. There is a chance for
showers and thunderstorms, mostly after 18Z, which could bring a
temporary restriction to MVFR conditions. Light southwesterly
winds 5-10 knots. Moderate confidence on most aspects of the
forecast, but low confidence on if any showers and storms will
directly impact TAF sites. Thus, have covered this with VCSH in
the TAFs for now.

Tonight...Mostly VFR conditions expected. Any lingering showers
or storms should dissipate through the evening hours. Light
southwesterly winds becoming westerly late tonight. Moderate
confidence.

Outlook...

Fri/Fri night...VFR expected.

Sat thru Sun night...Scattered showers and tstms with MVFR or IFR
 possible at times.

Monday...Mostly VFR with isolated afternoon showers.

&&

.MARINE...
Winds and seas are expected to remain below Small Craft
Advisory criteria today and tonight. Isolated showers or
thunderstorms are possible this afternoon and evening.

Outlook...
Conditions will remain sub-SCA thru the period but winds
and seas will approach SCA Sat night into Sunday on the ocean.
Scattered showers and tstms much of the time with the greatest chcs
Sat night and Sunday.

Rip currents...

An underlying long period swell continues over the ocean but seas
remain right around 2 to 3 feet. Southwesterly winds should be
relatively light, so the forecasted risk for the formation of
dangerous rip currents is low today and this evening.
Conditions Friday will be similar to that of Thursday from a
wind, seas, and period perspective. Winds will become more
offshore compared to Thursday, so we're anticipating that the
rip current risk will be low again on Friday.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia Park,
PA (WNG704) remains off the air until further notice due to
damage to the antenna during the June 3 Derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...Johnson
Short Term...Johnson
Long Term...O'Hara
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Equipment...
Hazardous weather outlook, Jun 25, 3:40 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
340 AM EDT Thu Jun 25 2020

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-260745-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
340 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk for severe thunderstorms Saturday and Saturday
night. Damaging winds are the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-260745-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
340 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New Jersey
and southern New Jersey.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-260745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
340 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-260745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 1:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
132 PM EDT Thu Jun 25 2020

DEZ003-004-251800-
Inland Sussex-Delaware Beaches-
132 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

At 131 PM EDT, a strong thunderstorm was located near Gumboro, or 10
miles south of Georgetown, moving northeast at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Millsboro, Selbyville, Dagsboro, Millville, Gumboro, Ocean View and
Frankford.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3845 7542 3854 7549 3871 7532 3853 7509
      3845 7523
TIME...MOT...LOC 1731Z 232DEG 9KT 3853 7537

Staarmann

Nearby

Special Weather Statements in Delaware, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.